Burnet Institute welcomes the addition of a new nasal spray form of naloxone, the life-saving medicine capable of reversing the effects of opioid overdose, to the Pharmaceutical Benefits Scheme (PBS) from November 1. Previously only injectable versions of the drug were subsidised through the PBS. “We welcome the listing of intranasal naloxone on the PBS,” Professor Paul Dietze, Burnet Institute Program Director (Behaviours and Health Risks) said.
Federal Health Minister, The Hon Greg Hunt MP, said the listing of the nasal spray Nyxoid will provide easier administration of this overdose antidote for people suffering an overdose and first responders, which could help save more Australian lives.
Australia’s Annual Overdose Report 2019 reveals that unintentional overdose continues to be a significant cause of death in Australia.
Among the findings:
In 2017 there were a total of 2,162 drug-induced deaths in Australia, and the majority (1,612) were unintentional.
The rate of unintentional overdose death in regional Australia is increasing. In 2017, the per capita rate for regional Australia was 7.3 per 100,000 compared to a rate of 6.3 in metropolitan areas.
Middle-aged Australians are more likely to die from an unintentional overdose compared to younger or older age groups. Over 70 per cent of all unintentional overdose deaths occurred within the 30-59 age bracket in 2017.
“Putting easy-to-use naloxone in the hands of the people who come across people who might have had an overdose really does enable a quick response.”
Professor Dietze said Australia has been a world leader in naloxone research and trials, which have validated the effectiveness of the intranasal form of the drug.
“There’s still work to do though in terms of appropriate dosing and education, and we need to do a lot more work in relation to community awareness-raising, particularly around people who take opioids for chronic pain, many of whom have no awareness they are at risk of overdose,” he said.
“Naloxone has the potential to reduce overdose-related harms, which include not only death but brain injuries that are associated with overdose, and so it’s really important to be able to respond to overdose as quickly as possible,” Professor Dietze said.